Aching Toe with Allopurinol

Aching Gouty Toe despite Allopurinol

Stopping Gout Together Forums Help My Gout! The Gout Forum Aching Gouty Toe despite Allopurinol

Viewing 5 reply threads
  • Author
    Posts
    • #9840
      peirre doyle
      Participant


      Uric Acid dissolving crystals
      pain identification when happening

      I have been taking 200 mg of Allopurinol for 18 months now, and with my recent 5.5 Uric acid reading, feel like things are pretty good. Within the last 2 days, after walking, exercising my big toe intermittently started to ache a bit.

      My question is if what I am feeling is the breakdown of the UA crystals?

      The toe was greatly swollen from my initial gout attack and has never full gone down to normal size. I do have an appointment next week with a podiatrist, not a rheumatologist as has been suggested here, but do feel confident in him.

      If anyone has any knowledge of what happens when the crystals break down it would be appreciated. Cheers


      Aching Toe with Allopurinol

      Do you have Aching Toe with Allopurinol?

    • #9842
      nobody
      Participant

      Without expensive medical tests, I don’t think anybody can tell you what’s going on. You’re probably the best-qualified person to make a guess, based on your experience and how you feel exactly. After 18 months on allopurinol, surely you know how gout feels like, if only from the time before you were taking allopurinol (crystals can also dissolve when you’re not taking a drug).
      If you never had very high uric acid, perhaps the biggest difference you should notice between gout symptoms before and during treatment might be their duration. Of course any drugs such as ibuprofen you take to suppress these symptoms would mess with your ability to notice such differences.

      Certainly it’s possible you are still burdened by a few crystals.
      But you also have to be careful when making such assumptions because it could also be an infection (do you have a small wound in the area, were you bitten by a tick or something?) or something else that requires treatment. So it’s good that you’ll be seeing a doctor!

    • #9843
      peirre doyle
      Participant

      Thanks for the reply. I was guessing on what was happening, it seems the crystals may be breaking down. I never did get a wound or tick bite, so that is out as far as possibilities. Also, rarely if ever, taking any ibuprofen or similar pain meds, for gout, I can accurately say this discomfort is recent. In the back of my mind I do wonder if this may be another form of arthritis. But does it really even matter? Will discuss these developments with my doctor soon and for the benefit of those here, will post his response.

    • #9844
      nobody
      Participant

      As long as it’s a minor problem, it doesn’t matter much. That said, you can get another form of arthritis which gets worse over time as a complication from past gout.
      If it’s gout proper, this recent problem should go away on its own before long. It’s not very surprising to get occasional symptoms 18 months into the treatment. But if you had recurrent symptoms which kept occurring for 18 more months, it might be a sign your dosage is too low. Uric acid targets aren’t all that precise (and I’m not sure about the tests themselves). It looks like there’s a medical consensus around the notion that 5.5 could be too high for some patients.

    • #9876
      peirre doyle
      Participant

      After my visit, do feel things are not bad at this time. I was told to stay focused on hydration since this could have been what caused the discomfort. Staying on 200 mg and a healthy diet course is my plan. Also, was told the UA level, in my particular case was good, that is, under 6. I must say have been drinking lots of water, even when not thirsty, and it has made a difference. For the record, I eat lots of white fish: cod, flounder, tuna and turkey, chicken and minimal amounts of beef. Hope any info I give out may help whoever may need it.

    • #9904
      Keith Taylor
      Participant

      I must say have been drinking lots of water, even when not thirsty, and it has made a difference.

      I’m glad you’re feeling better.

      Thanks for making me think deeper about water intake and allopurinol. I made a passing reference to it years ago:

      The kidneys play a vital role in gout management. Drinking plenty of water helps the kidneys flush uric acid from the body. Even if you take allopurinol to inhibit uric acid production, you still need water. It helps the kidneys get rid of the by-products of allopurinol. All medical or home remedies for gout that reduce uric acid will work better if you drink plenty of water.

      But speaking of references, there are 5 sentences of my opinions. Without a single scientific reference to back them up. So I’ll remedy that.

      In the meantime, I took a quick look at my allopurinol supply:

      1. The doctor’s instruction label says “Take with a full glass of water”. No indication of how much. Also, one glass of water a day will not avoid dehydration.
      2. Instructions in one of my packs says “Take with a little water after meals“. But it goes on to say “Drink plenty of fluids while you are on this medicine”. The manufacturer’s bold, so they must recognize the importance of hydration when taking allopurinol.
      3. The other pack makes no reference to water or hydration.

      I wonder if discomfort eased by hydration is a general thing. Or if it’s gout-specific?

Viewing 5 reply threads

You should log in to GoutPal to reply to this topic.


If you need more information, get it from GoutPal’s Log-in Help.